Ohio, 2002

Hail and Damaging Winds in Ohio, June 4, 2002

June 4, 2002 · NWS CLE · 30 events in 14 counties and zones

20 hail, 9 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$423,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 4, 10:25 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 4, 10:25 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1125 AM EDT TUE JUN 4 2002

A WARM FRONT WAS LOCATED ALONG THE INDIANA AND MICHIGAN BOARDER
THROUGH LAKE ERIE TO WESTERN NEW YORK LATE THIS MORNING. STORMS WERE
FIRING OVER SOUTHERN MICHIGAN TO EASTERN LAKE ERIE. THESE STORMS
COULD LEAVE A OUTFLOW BOUNDARY OVER THE NORTHERN PART OF THE CWA
THIS AFTERNOON. PLUS THERE IS A SHORT WAVE IN THE MIDDLE LEVELS OVER
THE SOUTHERN PLAIN STATES THAT WILL MOVE NORTHEAST...AND MOVE INTO
THE AREA LATE THIS AFTERNOON AND EVENING. SO, WITH THE OUTFLOW
BOUNDARIES...THE FRONT NEAR NORTHERN PART OF THE CWA...AND THE SHORT
WAVE MOVING INTO THE AREA...I AM GOING TO RAISE POPS FROM CHANGE TO
LIKELY FOR NC..NE OHIO CWA AND NW PA CWA.

I AM ALSO GOING TO PUT IN THAT SOME THUNDERSTORMS COULD BE SEVERE
THIS EVENING TOO AS THE SHORT WAVE MOVES THROUGH US.

I AM GOING TO LEAVE SC OHIO CWA AT 40% POPS AS THAT AREA IS FURTHER
AWAY FROM THE WARM FRONT AND THE SHORT WAVE ENERGY. I AM GOING TO
RAISE THE HIGH TEMPS FOR THAT SAME AREA TO THE UPPER 80S THIS
AFTERNOON. TEMPS YESTERDAY WERE IN THE UPPER 80S TO LOWER 90S SOUTH
OF THE FRONT OVER SOUTHERN OHIO AND SOUTHERN INDIANA AND THIS WARM
AIR SHOULD MOVE INTO THE SC CWA.

FOR NW OHIO CWA...I, AM ALSO GOING TO RAISE TEMPS INTO THE UPPER 80S
TO AROUND 90 DEGREES FOR HIGHS.

THERE COULD BE SOME RECORD TEMPS TIED OR BROKEN TODAY...SO I AM
GOING TO MENTION NEAR RECORD HIGHS FOR YNG GROUP OF ZONES.
MFD 86 SET IN 1960
YNG 87 SET IN 1949
FDY 90 SET IN 1960

DUE POINTS ARE IN THE LOWER 70S OVER NORTHERN CWA AND IN THE THE MID
70S OVER CENTRAL OHIO...SO, I AM ALSO GOING TO MENTION WARM AND
HUMID FOR THIS AFTERNOON. WITH THE DUE POINTS SO HIGH THERE COULD BE
SOME LOCALLY HEAVY RAIN WITH THE THUNDERSTORMS THIS AFTERNOON...SO,
I AM GOING TO MENTION IN ALL CWA AREA LOCALLY HEAVY RAIN.

MIS WILL BE OUT SHORTLY.

THAT IS IT FOR NOW...AND THANKS FOR THE COORD WITH
DTX...IWX...ILN...AND BUF.

.CLE...
OH...NONE.
PA...NONE.

BAXTER

In the hours before

Special weather statement, Jun 4, 7:00 AM EST, 5 hours before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-050400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
800 AM EDT TUE JUN 4 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED A RISK
OF SEVERE THUNDERSTORMS OVER ALL OF NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA TODAY AND EARLY TONIGHT.

A COLD FRONT JUST TO THE NORTH AND WEST OF THE STATES WILL DROP
SLOWLY SOUTH THIS AFTERNOON.  ABUNDANT MOISTURE AND ADEQUATE
INSTABILITY WILL COMBINE TO PROVIDE A THREAT FOR THUNDERSTORMS...
SOME OF WHICH COULD BECOME SEVERE...MAINLY THIS AFTERNOON AND
EVENING.

RESIDENTS OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA SHOULD BE
ALERT FOR THE THREAT OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT.
SKYWARN ACTIVATION MAY BE NEEDED.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/CLE

VRCEK

The radar

The Cleveland radar (KCLE), 102 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

20 hail, 9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Seneca

When
June 4, 12:00 PM EST
Where
Seneca County, Republic
Measured
52 kt (60 mph)
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.117, -83.017

Thunderstorm winds estimated at 60 mph tore the roof off of a barn six miles east of Republic.

Hail, Seneca

When
June 4, 12:00 PM EST
Where
Seneca County, Republic
Measured
0.88 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.117, -83.017

Nickel size hail was reported six miles east of Republic.

Thunderstorm Wind, Seneca

When
June 4, 12:05 PM EST
Where
Seneca County, Tiffin
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -83.167

Thunderstorm winds downed several trees along US Highway 224 near Tiffin.

Hail, Huron

When
June 4, 12:10 PM EST
Where
Huron County, Wakeman
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.250, -82.400

Dime size hail was observed two miles northeast of Wakeman.

Hail, Lorain

When
June 4, 12:15 PM EST
Where
Lorain County, Kipton
Measured
0.88 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.267, -82.300

Nickel size hail was observed a mile and a half north of Kipton.

Hail, Cuyahoga

When
June 4, 1:15 PM EST
Where
Cuyahoga County, North Royalton
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -81.733

Dime size hail was observed.

Hail, Geauga

When
June 4, 1:15 PM EST
Where
Geauga County, Newbury
Measured
0.75 in hail
Property damage
$2,000
Reported by
PARK/FOREST SERVICE
Coordinates
41.467, -81.233

Dime size hail was observed east of Newbury in Punderson State Park.

Thunderstorm Wind, Seneca

When
June 4, 1:20 PM EST to 1:45 PM EST
Where
Seneca County, Countywide
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -83.117

Thunderstorm winds downed many trees across the county.

Thunderstorm Wind, Summit

When
June 4, 1:35 PM EST
Where
Summit County, Macedonia
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -81.500

Thunderstorm winds downed six trees.

Lightning, Seneca

When
June 4, 1:36 PM EST
Where
Seneca County, New Riegel
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
41.124, -83.128 (the zone’s center; the record gives no point)

Lightning caused a house fire.

Thunderstorm Wind, Trumbull

When
June 4, 1:50 PM EST
Where
Trumbull County, Mesopotamia
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -80.967

Thunderstorm winds downed two large trees.

Hail, Stark

When
June 4, 2:00 PM EST
Where
Stark County, Hartville
Measured
0.88 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.967, -81.333

Nickel size hail was observed.

Hail, Portage

When
June 4, 2:00 PM EST
Where
Portage County, Atwater
Measured
0.75 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -81.167

Dime size hail was observed.

Hail, Stark

When
June 4, 2:42 PM EST to 2:43 PM EST
Where
Stark County, Louisville
Measured
0.88 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.833, -81.250

Nickel size hail was reported.

Hail, Stark

When
June 4, 2:43 PM EST
Where
Stark County, Louisville
Measured
0.88 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.833, -81.250

Nickel size hail was observed.

Thunderstorm Wind, Mahoning

When
June 4, 2:45 PM EST
Where
Mahoning County, New Springfield
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.917, -80.617

Thunderstorm winds downed several large tree limbs.

Hail, Stark

When
June 4, 2:52 PM EST
Where
Stark County, Alliance
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.917, -81.100

Quarter size hail was observed.

Hail, Stark

When
June 4, 3:42 PM EST
Where
Stark County, Robertsville
Measured
0.88 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.767, -81.200

Nickel size hail was reported east of Robertsville near Minerva.

Thunderstorm Wind, Stark

When
June 4, 5:00 PM EST
Where
Stark County, Lake Cable
Property damage
$150,000
Reported by
BROADCAST MEDIA
Coordinates
40.850, -81.450

Thunderstorm winds downed 30 to 40 trees and severely damaged two homes.

Hail, Stark

When
June 4, 5:05 PM EST
Where
Stark County, Hartville
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.967, -81.333

Dime size hail was observed.

Hail, Wayne

When
June 4, 5:08 PM EST
Where
Wayne County, Smithville
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.867, -81.850

Dime size hail was observed.

Hail, Wayne

When
June 4, 5:12 PM EST
Where
Wayne County, Wooster
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.933

Quarter size hail was observed five miles north of Wooster.

Hail, Wayne

When
June 4, 5:27 PM EST
Where
Wayne County, Burton City
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.833, -81.700

Quarter size hail was observed.

Thunderstorm Wind, Wayne

When
June 4, 5:27 PM EST
Where
Wayne County, Burton City
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.833, -81.700

Thunderstorm winds downed a large tree.

Hail, Stark

When
June 4, 5:51 PM EST
Where
Stark County, Massillon
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.783, -81.550

Quarter size hail was observed five miles north of Massillon.

Hail, Richland

When
June 4, 6:30 PM EST
Where
Richland County, Lucas
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.700, -82.417

Dime size hail was observed.

Hail, Ashland

When
June 4, 6:45 PM EST
Where
Ashland County, Jeromesville
Measured
1 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
40.800, -82.200

Dime to quarter size hail was observed.

Hail, Wayne

When
June 4, 7:15 PM EST
Where
Wayne County, Wooster
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.933

Quarter size hail was observed seven miles north of Wooster.

Hail, Ashtabula

When
June 4, 10:30 PM EST
Where
Ashtabula County, Pierpont
Measured
1 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.750, -80.567

Quarter size hail was observed.

Thunderstorm Wind, Ashtabula

When
June 4, 10:30 PM EST
Where
Ashtabula County, Pierpont
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.750, -80.567

Thunderstorm winds downed several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305552, 5305553, 5305559, 5305549, 5305249, 5305247, 5305250, 5305248, 5305548, 5305560, 5305546, 5305251, 5305544, 5305554, 5305459, 5305545, 5305547, 5305555, 5305541, 5305460, 5305461, 5305539, 5305556, 5305557, 5305558, 5305543, 5305540, 5305542, 5305550, 5305551.